A Grüss type inequality for vector-valued functions in Hilbert -modules
© Ghazanfari; licensee Springer. 2014
Received: 20 September 2013
Accepted: 16 December 2013
Published: 10 January 2014
In this paper we prove a version of Grüss’ integral inequality for mappings with values in Hilbert -modules. Some applications for such functions are also given.
MSC:46L08, 46H25, 26D15.
provided m, M, n, N are real numbers with the property and a.e. on . The constant is best possible in the sense that it cannot be replaced by a smaller constant.
The following inequality of Grüss type in real or complex inner product spaces is well known .
The constant is the best possible in equation (1.1).
Let be a real or complex Hilbert space, be a Lebesgue measurable set and a Lebesgue measurable function with . We denote by the set of all strongly measurable functions f on Ω such that .
A further extension of the Grüss-type inequality for Bochner integrals of vector-valued functions in real or complex Hilbert spaces is given in .
The constant is sharp in the sense mentioned above.
for all bounded self-adjoint fields satisfying and for all and some bounded self-adjoint operators C, D, E, and F, and for all .
The main aim of this paper is to obtain a generalization of Theorem 2 for vector-valued functions in Hilbert -modules. Some applications for such functions are also given.
Hilbert -modules are used as the framework for Kasparov’s bivariant K-theory and form the technical underpinning for the -algebraic approach to quantum groups. Hilbert -modules are very useful in the following research areas: operator K-theory, index theory for operator-valued conditional expectations, group representation theory, the theory of -algebras, noncommutative geometry, and others. Hilbert -modules form a category in between Banach spaces and Hilbert spaces and obey the same axioms as a Hilbert space except that the inner product takes values in a general -algebra rather than in the complex numbers ℂ. This simple generalization gives a lot of trouble. Fundamental and familiar Hilbert space properties like Pythagoras’ equality, self-duality and decomposition into orthogonal complements must be given up. Moreover, a bounded module map between Hilbert -modules does not need to have an adjoint; not every adjoinable operator needs to have a polar decomposition. Hence to get its applications, we have to use it with great care.
for all ,
for , ,
for all ,
then is called a generalized inner product and X is called an inner product module over or an inner product -module. An inner product -module which is complete with respect to the norm () is called a Hilbert -module.
As we can see, an inner product module obeys the same axioms as an ordinary inner product space, except that the inner product takes values in a more general structure than in the field of complex numbers.
(e.g. [, Proposition 1.1]).
It follows from the Schwarz inequality equation (2.1) that is a semi-norm on X.
3 The main results
Let be a -algebra; first we state some basic properties of integrals of -value functions with respect to a positive measure for Bochner integrability of functions which we need to use in our discussion. For basic properties of the integrals of vector-valued functions with respect to scalar measures and the integrals of scalar-valued functions with respect to vector measures, see Chapter II in .
fa is Bochner integrable, where (),
the function defined by is Bochner integrable and .
if and f is positive, i.e., for all , then .
For every simple function we have and consequently . The result therefore follows.
- (c)Suppose that and f is a Bochner integrable function and positive, i.e., for all . Since f is Bochner integrable, by Theorem 2 in [, Chapter II, Section 2]. Using the Holder inequality for Lebesgue integrable functions we get
So is Bochner integrable; thus there is a sequence of simple functions such that for almost all and in the norm topology in .
This implies that , i.e., for every positive Bochner integrable function f there is a sequence of positive simple functions such that for almost all and in the norm topology in . By proposition (1.6.1) in  the set of positive elements in a -algebra is a closed convex cone, therefore since . □
If μ is a probability measure on Ω, we denote by the set of all strongly measurable functions f on Ω such that .
For every , we define the constant function by (). In the following lemma we show that a special kind of invariant property holds, which we will use in the sequel.
Proof We must state that the functions under the integrals of equation (3.1) are Bochner integrable on Ω, since they are strongly measurable and we can state the following obvious results.
and for and we deduce equation (3.2). □
The following result concerning a generalized semi-inner product on may be stated.
- (i)the following inequalities, equations (3.3) and (3.4), are equivalent:(3.3)(3.4)
- (ii)the map ,(3.5)
is a generalized semi-inner product on .
showing that, indeed, the inequalities of equations (3.3) and (3.4) are equivalent.
It is easy to show that is a generalized semi-inner product on . □
The following theorem is a generalization of Theorem 2 for Hilbert -modules.
The coefficient 1 in the second inequality and the constant in the last inequality are sharp in the sense that they cannot be replaced by a smaller quantity.
By the Schwarz inequality (3.12) and the inequalities (3.13) and (3.14) we deduce equation (3.11).
giving and , and the theorem is proved. □
with this norm is a -algebra.
for all and for all unitarily invariant norms .
Every -algebra can be regarded as a Hilbert -module over itself with the inner product defined by . If we apply the first inequality in equation (3.11) of Theorem 3, we obtain the following result.
The author would like to thank the referee for some useful comments and suggestions.
- Grüss G:Über das Maximum des absoluten Betrages von . Math. Z. 1934, 39: 215-226.View ArticleMATHGoogle Scholar
- Dragomir SS: Advances in Inequalities of the Schwarz, Grüss and Bessel Type in Inner Product Spaces. Nova Science Publishers, New York; 2005.MATHGoogle Scholar
- Buşe C, Cerone P, Dragomir SS, Roumelitos J: A refinement of Grüss type inequality for the Bochner integral of vector-valued functions in Hilbert spaces and applications. J. Korean Math. Soc. 2006,43(5):911-929.MathSciNetView ArticleMATHGoogle Scholar
- Banić S, Ilišević D, Varošanec S: Bessel- and Grüss-type inequalities in inner product modules. Proc. Edinb. Math. Soc. 2007,50(1):23-36. 10.1017/S0013091505001021MathSciNetView ArticleMATHGoogle Scholar
- Ghazanfari AG, Dragomir SS: Bessel and Grüss type inequalities in inner product modules over Banach ∗-algebras. J. Inequal. Appl. 2011., 2011: Article ID 562923Google Scholar
- Perić I, Rajić R: Grüss inequality for completely bounded maps. Linear Algebra Appl. 2004, 390: 287-292.MathSciNetView ArticleMATHGoogle Scholar
- Moslehian MS, Rajić R: A Grüss inequality for n -positive linear maps. Linear Algebra Appl. 2010,433(8-10):1555-1560. 10.1016/j.laa.2010.06.006MathSciNetView ArticleMATHGoogle Scholar
- Fujii JI, Fujii M, Moslehian MS, Seo Y:Cauchy-Schwarz inequality in semi-inner product -modules via polar decomposition. J. Math. Anal. Appl. 2012,394(2):835-840. 10.1016/j.jmaa.2012.04.083MathSciNetView ArticleMATHGoogle Scholar
- Jocić D, Krtinić D, Moslehian MS: Landau and Gruss type inequalities for inner product type integral transformers in norm ideals. Math. Inequal. Appl. 2013,16(1):109-125.MathSciNetMATHGoogle Scholar
- Lance EC London Math. Soc. Lecture Note Series 210. In Hilbert C∗-Modules. Cambridge University Press, Cambridge; 1995.View ArticleGoogle Scholar
- Ghazanfari AG, Dragomir SS:Schwarz and Grüss type inequalities for -seminorms and positive linear functionals on Banach ∗-modules. Linear Algebra Appl. 2011, 434: 944-956. 10.1016/j.laa.2010.10.010MathSciNetView ArticleMATHGoogle Scholar
- Diestel J, Uhl JJ Jr. Mathematical Surveys 15. In Vector Measures. Am. Math. Soc., Providence; 1977.View ArticleGoogle Scholar
- Dixmier J: C∗-Algebras. North-Holland, Amsterdam; 1982.Google Scholar
- Landau E: Über mehrfach monotone Folgen. Pr. Mat.-Fiz. 1936, XLIV: 337-351.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.